Heavy Snow, Davis / Apache Mountains Area
- When
- December 28, 3:00 PM CST to December 29, 9:30 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Official NWS Observations
A strong upper level storm system moved east across New Mexico and combined with deep moisture and cold temperatures to produce a half a foot of snow over parts of the Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper level storm system moved east across New Mexico and combined with deep moisture and cold temperatures to produce a half a foot of snow over parts of the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 2:01 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CST THU DEC 28 2006 .SHORT TERM... WATER VAPOR DEPICTS UPPER LOW NOW CENTERED IN CENTRAL AZ AND IS MOVING E-SE. FARTHER E... -SHRA HAVE MOVED INTO WESTERN CWFA WHILE ASSOCIATED SFC LOW IS IN SRN NM. SFC LOW POSITION HAS KEPT WINDS ACROSS PLAINS BACKED S-SE AND ALLOWED LOW LEVEL MOISTURE TO INCREASE MORE THAN ADVERTISED. NMM-WRF80 INDICATES A SHORTWAVE TROUGH /ONE CURRENTLY W OF MMCU/ MOVING THRU W TX THIS EVENING RESULTING IN AN INCREASED CHANCE OF RAIN. MODEL SCENARIO SEEMS TO MOSTLY MAKE SENSE WITH WHAT SATELLITE SUGGEST AS MODEST WARM CONVEYOR BELT MOVES E INTO PLAINS THIS EVENING. FOR THE MOST PART HAVE KEPT INTEGRITY OF PREVIOUS FCST IN PLACE WITH ONLY A SLIGHT INCREASE IN POPS. RN/SN MIX POSSIBLE AFTER MIDNIGHT IN HIGHER ELEVATIONS TO THE WEST. OTHERWISE THERE COULD BE A FEW RUMBLES OF THUNDER OVERNIGHT WITH 700-500 MB LAPSE RATES AROUND 6.5-7 C/KM. .LONG TERM... CLOSED LOW OVER AZ NOW SHOWING SIGNS OF A MORE EASTWARD MOVEMENT AS PER WATER VAPOR IMAGERY AT 28/2000Z. GFS AND NMM-WRF INITIAL CONDITIONS ARE IN GOOD AGREEMENT AND SUPPORT THE CURRENT TRACK. STRONG JET DYNAMICS ASSOCIATED WITH THIS TROUGH /IN UPWARDS OF 120 KNOTS DEPICTED BY THE NMM-WRF DEPICTED BY FRIDAY AFTERNOON/ AND A TIGHTENING HEIGHT GRADIENT ARE EXPECTED TO MOVE INTO THE CWFA OVERNIGHT AND TOMORROW. SHOWERS AND CONVECTION SHOULD ALREADY BE IN PROGRESS BY TOMORROW MORNING. EXPECT THE HEAVIEST PRECIPITATION ACROSS THE WESTERN ROLLING PLAINS CORRESPONDING WITH ENHANCED LLJ AND DEEP CONVERGENCE/LIFT. THUNDERSTORMS SHOULD REMAIN PRIMARILY ELEVATED IN NATURE THROUGHOUT THE MORNING HOURS AS INDICATED BY LATEST WRF/NAM BUFR FORECAST SOUNDINGS. AS SUCH...AM CONFIDENT IN THE RAIN CHANCES FOR TOMORROW/TOMORROW EVENING AND HAVE INCREASED THE POPS ACCORDINGLY. 29/1200Z FORECAST SOUNDINGS AND TOP-DOWN APPROACH DO NOT SHOW MUCH IN THE WAY OF SNOWFALL AND HAVE REMOVED IT FROM THE FORECAST. AS THE LOW TRAVERSES ACROSS THE AREA TOMORROW...COLDER TEMPERATURES ALOFT /700 MB AND ABOVE/ WILL ALLOW FOR THE POTENTIAL FOR SOME LIGHT SNOW TO DEVELOP AT ELEVATIONS ABOVE 5000 FEET IN AND AROUND THE DAVIS MOUNTAINS. NOT TOO CONFIDENT ON SNOW CHANCES ANYWHERE ELSE. PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST BY SATURDAY AS A WEAK COLD FRONT TRAVERSES THE AREA. TEMPERATURES WILL REMAIN NEARLY 5-10 DEGREES BELOW NORMAL THROUGHOUT THE WEEKEND AS THE LOW EJECTS OUT OF THE AREA. 850 MB TEMPERATURES ASSOCIATED WITH THE LOW /4-7 DEGREES C/...ALONG WITH ANY LINGERING CLOUDINESS WILL NOT ALLOW TEMPERATURES TO CLIMB HIGHER THAN 45-55 DEGREES F...DEPENDING ON LOCATION. WEATHER SHOULD REMAIN FAIRLY TAME THROUGH NEW YEARS DAY WHEN A NEW TROUGH IS EXPECTED TO DIG/AMPLIFY INTO THE SOUTHWESTERN DESERTS MUCH THE SAME AS THE CURRENT UPPER LOW TRACK. AM HAPPY WITH THE WAY THE GFS AND ECMWF HAVE INITIALIZED AND HAVE INCREASED PRECIPITATION CHANCES FROM SOUTHEAST TO NORTHWEST ON 02 JANUARY. CURRENT PROGNOSIS INDICATES A LIQUID PRECIPITATION EVENT AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 46 51 37 53 / 50 40 20 10 CARLSBAD NM 35 52 33 53 / 20 30 20 10 DRYDEN TX 51 53 39 62 / 50 30 20 0 FORT STOCKTON TX 44 49 40 58 / 40 30 20 10 GUADALUPE PASS TX 32 46 32 48 / 20 30 20 10 HOBBS NM 37 51 33 50 / 30 30 30 10 MARFA TX 35 49 28 52 / 30 20 20 0 MIDLAND INTL AIRPORT TX 42 50 35 53 / 50 30 20 10 ODESSA TX 41 50 35 52 / 40 30 20 10 WINK TX 41 56 38 58 / 40 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 152 PM CST THU DEC 28 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-292000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 152 PM CST THU DEC 28 2006 /1252 PM MST THU DEC 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE CHANCE OF RAIN WILL INCREASE ACROSS THE AREA OVERNIGHT. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM AROUND ONE TENTH OF AN INCH IN THE WEST TO NEAR A QUARTER INCH IN THE EAST. A FEW STORMS WILL BE POSSIBLE WITH ISOLATED CLOUD TO GROUND LIGHTNING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7785.